Valproic Acid-Induced Hyperammonemic Encephalopathy

Valproic Acid-Induced Hyperammonemic Encephalopathy

2016-11-16T09:41:30+00:00

Valproic AcidValproic acid is used for a variety of clinical indications including seizures, migraine prophylaxis and treatment, and bipolar disorder. A metabolite of valproic acid, thought to be propionic acid, has the ability to increase ammonia levels by inhibiting a step in the hepatic urea cycle, which may lead to valproic acid-induced hyperammonemic encephalopathy. As a result, patients treated with valproic acid presenting with signs and symptoms of acute mental status changes, increased seizure frequency, and/or gastrointestinal symptoms should be evaluated for elevated ammonia concentrations.

At Risk Patients [1,2]

Hyperammonemic encephalopathy may occur at any time during therapy with valproic acid. There is NO established relationship between the timing of initiation of valproic acid and symptom onset. In adult patients, age and gender have also been shown to have NO association with the occurrence of  hyperammonemic encephalopathy. Symptoms may occur at pharmacologically therapeutic levels.

While you should have suspicion for this pathology in any patient presenting with altered mental status on valproic acid, the following factors may place the patient at an increased risk for this complication:

  • Anticonvulsant polytherapy and medication interactions
    • Medications such as topiramate, phenytoin, carbamazepine, and phenobarbital have been associated with increased ammonia levels when used in conjunction with valproic acid
  • Renal failure
  • Hepatic failure
  • Carnitine deficiency: Carnitine assists with the elimination of valproic acid and minimizes the formation of harmful valproic acid metabolites.
    • Catabolic states such as trauma or fasting
    • Strict vegetarian diet or malnourishment
    • Long term and/or high dose valproic acid therapy or valproic acid overdose
    • Rare genetic conditions

Treatment: Levocarnitine [1-4]

Levocarnitine is the active isomer of carnitine, an essential cofactor in fatty acid metabolism. In patients with ample supply of carnitine, the majority of valproic acid is metabolized to non-toxic metabolites. In the absence of carnitine, valproic acid metabolism is shifted to an alternate pathway and can result in toxic metabolites, one of which will inhibit the urea cycle resulting in ammonia accumulation. While there are no large, randomized, controlled trials of levocarnitine treatment, numerous case reports and review articles have suggested a benefit with levocarnitine treatment in patients experiencing valproic acid induced hyperammonemic encephalopathy.

One review recommended the following regimen for patients with valproic acid overdose: 100 mg/kg IV loading dose followed by 50 mg/kg (maximum of 3 grams) IV every 8 hours until the ammonia levels are decreasing and the patient is improving [3]. The same loading dosing with lower subsequent doses (50 mg/kg/day) has also been suggested for patients who have developed hyperammonemic encephalopathy with either routine valproic acid therapy or overdose [4].

Take Home Points

  • The usage of valproic acid is increasing, as it is being utilized for a wider variety of indications.
  • Ammonia levels may become elevated in patients treated with valproic acid.
  • Hyperammonemic encephalopathy is possible at any time during treatment and at any valproic acid concentration (including therapeutic levels).
  • Symptoms may include an acute onset of nausea and vomiting, lethargy, cognitive slowing, seizures and decreased levels of consciousness.
  • Treatment for hyperammonemic encephalopathy from valproic acid includes valproic acid cessation +/-  levocarnitine treatment.

References

  1. Chopra A, et al. Valproate-induced hyperammonemic encephalopathy: an update on risk factors, clinical correlates and management. Gen Hosp Psychiatry 2012;34 (3):290-8. PMID 22305367
  2. Lheurex PE, et al. Carnitine in the treatment of valproic acid-induced toxicity. Clin Toxicol 2009;47(2):101-11. PMID 19280426
  3. Perrott J, et al. L-carnitine for acute valproic acid overdose: a systematic review of published cases. Ann Pharmacother 2010;44(7-8):1287-93. PMID 20587742
  4. Mock CM, et al. Levocarnitine for valproic-acid-induced hyperammonemic encephalopathy. Am J Health Syst Pharm 2012;69(1):35-9. PMID 22180549

Associate Editor: Bryan D. Hayes, PharmD, FAACT (@PharmERToxGuy)
ALiEM-CORD Fellow and Editor: Sam Shaikh, DO (@SynthShaikh)

Jill Logan, PharmD BCPS

Jill Logan, PharmD BCPS

Clinical Pharmacy Specialist, Emergency Medicine
University of Maryland Medical Center
  • Meghan Groth

    Hi Jill, nice post! I was wondering if there was ever a situation in which you might consider treating the VPA-induced hyperammonemic encephalopathy with levocarnitine while still continuing the VPA? I worked with a neurology attending a few years ago who insisted on keeping the VPA to treat a patient’s seizure disorder but was convinced that giving levocarnitine along with it would treat/prevent the encephalopathy. Thanks for your thoughts!

  • Hi Meghan, I have also seen a few patients successfully managed on both VPA and levocarnitine and I think it mechanistically makes sense. Unfortunately I did not come across much in the literature to support this practice treatment of acute illness. My thought currently is that the combination may be a good plan in the stable patient but not in the ED in patients who we suspect are ill due to the hyperammoniaemia. Thanks the the post!

  • Hi Jill, PGY1 resident and aspiring emergency medicine pharmacist here. I read your article and, lo and behold, 2 weeks later came across this situation during internal medicine rounds! It was great to be able to quickly offer dosing information, but when it came time to actually put the drip together, information was limited. All I was able to find was a maximum concentration of 8mg/ml and ended up mixing my 6000mg dose is 1 liter of NS and the 3000mg doses in 500ml as to avoid exceeding this limit. I am wondering what people are doing at other institutions or where this type of info can be located. Thanks for the article!

    • Hi Anthony, I’m glad you found the post helpful! You’re absolutely correct about the listed maximum dose of 8 mg/mL (found in the prescribing information) and in my personal practice we have done exactly what you’ve described above for the dose preparation.

  • Taku Taira

    Jill excellent article. Could you please comment on 1: What is the efficacy of PO vs. IV L Carnitine, also what is the PO dose? If the patient is awake enough to take PO is there any disadvantage? 2: Is there anything you would do differently if the hyperammonemia was in the context of a toxic ingestion? How about if it was a chronic (unintentional) overdose (elevated levels) vs normal/therapeutic levels?

    • Hi Taku, thank you for reading the post! With regard to your specific questions, please see below. I hope you will find this information helpful.

      1. In acutely ill patients with altered mental status, I will always advocate for IV therapy as a safety precaution to protect the airway. Aside from safety, I was not able to locate specific literature evaluating IV versus PO administration. There are some problems with the PO formulation of l-carnitine to keep in mind when making treatment decisions though, specifically, poor bioavailability (~15%) and saturation of absorption limiting the utility of the oral route.
      2. For large dose toxic ingestion, I would consider treatment with l-carnitine. If you would like more information, this topic was well covered by the Emergency Medicine PharmD site: http://empharmd.blogspot.com/2013/01/make-it-work-levocarnitine-for-valproic.html.
      3. For patients with symptomatic hyperammonemia, I would consider treatment with l-carnitine. The valproic acid level will not affect my treatment, regardless of a therapeutic level.